Texas, 2016

Hail in Texas, May 2, 2016

May 2, 2016 · NWS HGX · 2 events in 2 counties and zones

Late night isolated severe thunderstorms developed across parts of Southeast Texas and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late night isolated severe thunderstorms developed across parts of Southeast Texas and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, May 1, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 AM CDT MON MAY 2 2016

.AVIATION...
06Z TAF UPDATE...OVERALL THINK TAFS ARE ON TRACK. FRONTAL BOUNDARY
NORTH OF KCLL TO KLFK SHOULD PUSH SOUTH THE NEXT 12-18 HRS AND
LIKELY BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. WILL
KEEP VCTS IN TAFS BUT MAY NEED AMMENDMENTS TO TAFS SHOULD
CONVECTION BE MORE ORGANIZED AND AFFECT TERMINALS. MVFR CIGS
THROUGH THE MORNING SHOULD LIFT IN THE AFTERNOON AS DRIER AIR
FILTERS INTO THE REGION.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      56  76  54  81  57 /  20   0   0   0   0
HOUSTON (IAH)              60  78  56  82  59 /  20  10   0   0   0
GALVESTON (GLS)            66  78  64  79  67 /  20  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...39
Hazardous weather outlook, May 1, 6:07 AM CST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
707 AM CDT SUN MAY 1 2016

GMZ330-335-350-355-370-375-021215-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
707 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

UNSETTLED WEATHER IS ANTICIPATED THROUGH MONDAY AFTERNOON.
ADDITIONAL ROUNDS OF SHOWERS AND STORMS ARE EXPECTED. WINDS AND
SEAS WILL BE HIGHER NEAR STORMS. KEEP UP WITH THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END WITH A FRONTAL
PASSAGE ON MONDAY. MODERATE OFFSHORE WINDS IN ITS WAKE MAY
REQUIRE A SMALL CRAFT ADVISORY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED FROM MID WEEK ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
707 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SHOWER AND THUNDERSTORM CHANCES THROUGH THE DAY
AND OVERNIGHT. THE STRONGER CELLS MAY BE CAPABLE OF PRODUCING A
COUPLE OF INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD
TO LOCALIZED STREET FLOODING. 30 TO 45 MPH WIND GUSTS ARE ALSO A
POSSIBILITY IN THE STRONGER CELLS. KEEP UP WITH THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

PRECIPITATION CHANCES WILL DIMINISH WITH THE PASSAGE OF A COOL
FRONT ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED FOR THE
REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 1, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1131 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             6 SSE ONALASKA          30.74N  95.06W
05/01/2016  E0.88 INCH       POLK               TX   BROADCAST MEDIA

            DIME TO NICKLE SIZE HAIL REPORTED IN THE BLANCHARD
            COMMUNITY OF WEST LIVINGSTON.

&&

EVENT NUMBER HGX1600126

40

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Galveston

When
May 2, 12:00 AM CST
Where
Galveston County, 0.84 mi ENE of (Gls)scholes Fld Gal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.277, -94.838

Quarter size hail was reported near the intersection of 67th Street and Heards Lane.

Hail, Montgomery

When
May 2, 1:30 AM CST
Where
Montgomery County, Willis
Measured
1.75 in hail
Reported by
Public
Coordinates
30.420, -95.480

Golf ball size hail was reported near Willis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635553, 635554.